Antibiotic-associated diarrhea occurs in response to medications used to treat bacterial infections (antibiotics) and watery bowel movements (diarrhea).
Antibiotic-associated diarrhea is most often mild and clears up shortly after the person stops taking the antibiotic. In some cases, however, antibiotic-associated diarrhea leads to colitis, an inflammation of the colon, or pseudomembranous colitis, a more serious form. Both can cause abdominal pain, fever and bloody diarrhea.
Antibiotic-associated diarrhea can cause mild to severe symptoms. Sometimes diarrhea and other symptoms may not appear for days or even weeks after antibiotic treatment.
In most people, antibiotic-associated diarrhea causes mild symptoms, such as: loose stools and more-frequent bowel movements. The diarrhea usually begins about a week after the start of the antibiotic therapy.
Some people experience a more serious form of antibiotic-associated diarrhea. When the overgrowth of harmful bacteria is severe, you may have signs and symptoms of colitis or pseudomembranous colitis, such as:
- Frequent, watery diarrhea,
- Abdominal pain and cramping,
- Mucus in the stool,
- Bloody stools,
- Loss of appetite.
Antibacterial medications (antibiotics) can upset the balance of good and bad bacteria in the gastrointestinal tract and cause antibiotic-associated diarrhea. Nearly all antibiotics can cause antibiotic-associated diarrhea, colitis or pseudomembranous colitis.
The digestive tract is a complex ecosystem which houses millions of microorganisms (intestinal flora), including hundreds of species of bacteria. Many of these bacteria are beneficial, performing essential functions.
Some of the bacteria that normally inhabit the intestinal tract are potentially dangerous. These harmful bacteria are usually controlled by beneficial bacteria unless the delicate balance between the two is disturbed by illness, medications or other factors.
Antibiotics can be especially disruptive to intestinal flora because they destroy beneficial bacteria along with harmful ones.
Antibiotic-associated diarrhea can occur in anyone who undergoes antibiotic therapy. But it is more likely to develop antibiotic-associated diarrhea if you:
- Have had antibiotic-associated diarrhea in the past, have taken antibiotic medications for an extended period of time or are taking more than one antibiotic medication,
- Are age 65 or older,
- Have had surgery on the intestinal tract,
- Have recently stayed in a hospital or nursing home,
- Have a serious underlying illness affecting the intestines, such as inflammatory bowel disease, Crohn's disease or celiac disease.
The most severe form of antibiotic-associated diarrhea, pseudomembranous colitis, can rarely lead to life-threatening complications. They may include:
- A hole in the bowel (bowel perforation),
- Toxic megacolon,
To help prevent antibiotic-associated diarrhea, try to:
- Take antibiotics only when necessary,
- Tell the doctor if you've experienced antibiotic-associated diarrhea in the past,
- Consider probiotics if you've had antibiotic-associated diarrhea in the past.